Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 1, NWS Aberdeen, SD

March 21, 2011Buffalo County, Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Mar 21, 2011, 10:35 PM CDT for Buffalo County, Hand County, South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2011, 10:35 PM CDT (03:35 UTC)
Expired
Mar 21, 2011, 11:00 PM CDT
In force
25 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buffalo County, SD, Hand County, SD

The radar

The Aberdeen radar (KABR), 152 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 10:45 PM CDTHAIL 124 Sse Miller, SDFEW QUARTER SIZE STONES MIXED IN WITH A LOT OF DIME AND NICKLE SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WUUS53 KABR 220335
SVRABR
SDC017-059-220400-
/O.NEW.KABR.SV.W.0001.110322T0335Z-110322T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1035 PM CDT MON MAR 21 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1100 PM CDT

* AT 1033 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GANN VALLEY...OR 19 MILES EAST OF FORT THOMPSON...MOVING NORTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DANFORTH AROUND 1055 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4409 9918 4426 9904 4427 9869 4420 9869
      4419 9871 4419 9892 4400 9891 4398 9894
TIME...MOT...LOC 0335Z 215DEG 32KT 4410 9901
WIND...HAIL 60MPH 1.00IN

$$
HINTZ
2 follow-up statements
626 
WWUS53 KABR 220349
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1049 PM CDT MON MAR 21 2011

SDC017-059-220400-
/O.CON.KABR.SV.W.0001.000000T0000Z-110322T0400Z/
BUFFALO SD-HAND SD-
1049 PM CDT MON MAR 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HAND AND NORTHEASTERN BUFFALO COUNTIES UNTIL 1100 PM CDT...

AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
NORTH OF GANN VALLEY...OR 23 MILES EAST OF FORT THOMPSON...MOVING
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DANFORTH AROUND 1100 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4409 9918 4426 9904 4427 9869 4420 9869
      4419 9871 4419 9892 4400 9891 4398 9894
TIME...MOT...LOC 0349Z 215DEG 29KT 4416 9895
WIND...HAIL 60MPH 1.00IN

$$
HINTZ
174 
WWUS53 KABR 220359
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1059 PM CDT MON MAR 21 2011

SDC017-059-220409-
/O.EXP.KABR.SV.W.0001.000000T0000Z-110322T0400Z/
BUFFALO SD-HAND SD-
1059 PM CDT MON MAR 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAND AND
NORTHEASTERN BUFFALO COUNTIES WILL EXPIRE AT 1100 PM CDT/1000 PM
MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

LAT...LON 4409 9918 4426 9904 4427 9869 4420 9869
      4419 9871 4419 9892 4400 9891 4398 9894
TIME...MOT...LOC 0359Z 215DEG 29KT 4423 9888

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 9:59 PM CDT, 36 minutes earlier.

Area forecast discussion, Mar 21, 9:59 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
959 PM CDT MON MAR 21 2011

.UPDATE...
NOT MUCH CHANGE TO INHERITED FORECAST. LOW CLOUDS CONTINUE TO
OCCUPY MUCH OF THE CWA...WITH LITTLE IF ANY CHANGE IN HOURLY TEMPS
OR DWPTS. LATEST 88D IMAGE BEGINNING TO SHOW SOME MINOR RETURNS
ACROSS FAR SRN SD...SO CURRENT FCST OF PCPN LOOKS TO BE ON TARGET.
LATEST NAM12 IS VERY BULLISH WITH PCPN FCST FOR ERN CWA THROUGH
12Z WED AS PCPN DEVELOPS ON NOSE OF DEVELOPING 850HPA JET.

HYDRO WISE...NEW FCST FOR JAMES AT COLUMBIA AND BIG SIOUX NORTH OF
WATERTOWN MADE IT NECESSARY TO ISSUE FLOOD WARNING FOR THOSE
SITES. HAVE UPDATED FLOOD STATEMENTS FOR REMAINDER OF SITES ALONG
THE JAMES AND BIG SIOUX BASINS FOR HIGHER CREST FORECASTS.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

A SOMEWHAT ACTIVE PERIOD IN STORE THROUGH WEDNESDAY. FOR TONIGHT
STRONG S/W BEGINS LIFTING NORTHEAST OUT OF WESTERN CONUS TROF.
WARM FRONTAL BOUNDARY OVER SOUTHERN NEBRASKA IS EXPECTED TO LIFT
NORTHEAST INTO SOUTH DAKOTA WITH INCREASING MOISTURE AND
INSTABILITY. MU CAPES HEAD TOWARD 500J/KG ACROSS EASTERN CWA LATE
TONIGHT...AND THUS THUNDER IS CERTAINLY POSSIBLE AFTER MIDNIGHT
AND INTO TUES MORNING...WITH PERHAPS MORE THUNDER OVER THE FAR
EAST TUESDAY AFTERNOON. GIVEN TIME OF YEAR...WOULD NOT BE
SURPRISED TO SEE SOME HAIL WITH ANY CONVECTION THAT DOES DEVELOP.
THERE MAY WELL BE A LULL IN THE ACTIVITY LATER TUESDAY INTO
TUESDAY NIGHT ACROSS ESPECIALLY THE SOUTHWEST CWA UNTIL BAND OF
SNOW SLIDES SOUTHEAST INTO MAINLY THE NORTHERN CWA BEHIND
PROPOGATING UPPER LOW. FOR NOW AM FORECASTING UP TO 4 INCHES OF
WET SNOW IN THE FAR NORTHEAST CWA WITH LESS THAN THAT ELSEWHERE.
SOME TYPE OF WINTER ADVISORY MIGHT BE NEEDED TUESDAY NIGHT INTO
WEDNESDAY BUT WILL HOLD OFF ON THAT FOR NOW. THERE IS ONE CAVEOT
TO THIS FORECAST. THE 12Z ECMWF IS MUCH MORE AGRESSIVE WITH PCPN
TOTALS BOTH TOTAL QPF AND TOTAL SNOW AMOUNTS. SO THIS IS
SOMETHING TO KEEP IN MIND...BUT IS NOT SUPPORTED BY MOST RECENT
GEFS/SREF AND HPC DATA SO FOR NOW WILL BASICALLY IGNORE THAT
MODEL. THE CURRENT QPF FORECAST PROBABLY WOULD NOT CAUSE ANY
SIGNIFICANT ADDITIONAL FLOODING ACROSS THE CWA.

PCPN TYPE WISE IT SHOULD BE ALL RAIN UNTIL LATE TUESDAY INTO
TUESDAY NIGHT. THEN CHANGE OVER TO SNOW AS COLD AIR COMES IN.
WEDNESDAY SHOULD BE ALL SNOW BASED ON PARTIAL THICKNESS AND H85
TEMPS AS WELL AS BUFR SOUNDINGS. TEMPERATURES SHOULD RANGE ON
TUESDAY FROM THE MID 30S ALONG THE ND BORDER...TO 50 OR SO IN THE
SOUTHWEST CWA. LOWS TUESDAY NIGHT SHOULD DIP BACK INTO THE
20S...WITH ONLY SOME MINOR RECOVERY ON WEDNESDAY...ESPECIALLY OVER
THE NORTHEAST CWA.

.LONG TERM...THURSDAY THROUGH MONDAY
NO CHANGES PLANNED TO THE LONG TERM AT THIS TIME. MODELS STILL
PREDICTING SEVERAL S/W TROUGHS TO WORK THROUGH THE REGION. TRICKY
FORECAST AS IT APPEARS THAT THE DAKOTAS WILL BE THE ZONE WHERE A
SPLIT FLOW PATTERN MERGES BACK INTO ONE PREDOMINANT WESTERLY
JET STREAM...WHICH INTRODUCES THE POTENTIAL FOR WEATHER SYSTEMS TO
PERHAPS BE SHUNTED A BIT SOUTH OF THIS CWA AS THEY WORK EAST
THROUGH THE PLAINS STATES. HIGHEST POPS...BY FAR...ARE CENTERED ON
THURSDAY NIGHT INTO FRIDAY MORNING. BEYOND THAT...POPS BECOME LESS
IN PERCENTAGE AND COVERAGE...UNTIL IT IS A DRY FORECAST BY SUNDAY
NIGHT. PREVIOUS THINKING OF BELOW NORMAL TEMPS STILL STICKS...AS
HIGH PRESSURE SETS UP OVER THIS CWA BY THURSDAY AND BASICALLY
REMAINS THROUGH THE WEEKEND. THIS SURFACE PATTERN SHOULD SUPPORT
THE USHERING OF COLDER AIR OUT OF CANADA INTO THIS AREA...WHICH
SHOULD THEN STICK AROUND FOR SEVERAL DAYS. ANY WARMING TREND WOULD
BE DUE TO AIRMASS MODERATION.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

MVFR/IFR CIGS WILL CONTINUE THROUGH FORECAST PERIOD. LOOK FOR
-RA/RA TO DEVELOP IN VCNTY OF KPIR TERMINAL BY 06Z...AND REMAINDER
OF TERMINALS BY 10Z. SOME ISOLD -TSRA IS PSBL IN THE KATY TERMINAL
AFT 08Z...BUT LOW CONFIDENCE IN AREAL COVERAGE AND ACTUAL
OCCURRENCE PREVENTED MENTION IN TERMINAL FCST ATTM.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...HINTZ
SHORT TERM...TDK
LONG TERM...DORN
AVIATION...HINTZ

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 21, 7:26 AM CDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
726 AM CDT MON MAR 21 2011

SDZ003>005-009-010-015>017-033>037-045-048-051-221230-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
726 AM CDT MON MAR 21 2011 /626 AM MDT MON MAR 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PRECIPITATION AHEAD OF A DEVELOPING STORM SYSTEM WILL BEGIN TO
REACH THE REGION LATE MONDAY NIGHT/TUESDAY MORNING...WITH
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE...HOWEVER RAINFALL DURING THE DAY TUESDAY
COULD EXACERBATE ANY ONGOING FLOOD ISSUES. PRECIPITATION WILL
CHANGE OVER TO SNOW STARTING AT THE NORTH DAKOTA BORDER DURING
MID DAY TUESDAY...PROGRESSING SOUTH THROUGH THE AFTERNOON AND
EVENING...WITH THE ENTIRE CWA UNDER A COLD ENOUGH AIRMASS FOR
ACCUMULATING SNOW BY WEDNESDAY MORNING. IMPROVING CONDITIONS
EXPECTED LATE WEDNESDAY INTO EARLY THURSDAY...HOWEVER LOCATIONS IN
THE NORTHERN SISSETON HILLS/WEST CENTRAL MINNESOTA COULD SEE AS
MUCH AS 4" OF SNOW. LOWER AMOUNTS ARE EXPECTED ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ006>008-011-018>023-221230-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
726 AM CDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

MORNING FOG IS EXPECTED FOR LOCATIONS LOCATED IN THE JAMES VALLEY
AND SISSETON HILLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PRECIPITATION AHEAD OF A DEVELOPING STORM SYSTEM WILL BEGIN TO
REACH THE REGION LATE MONDAY NIGHT/TUESDAY MORNING...WITH
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE...HOWEVER RAINFALL DURING THE DAY TUESDAY
COULD EXACERBATE ANY ONGOING FLOOD ISSUES. PRECIPITATION WILL
CHANGE OVER TO SNOW STARTING AT THE NORTH DAKOTA BORDER DURING
MID DAY TUESDAY...PROGRESSING SOUTH THROUGH THE AFTERNOON AND
EVENING...WITH THE ENTIRE CWA UNDER A COLD ENOUGH AIRMASS FOR
ACCUMULATING SNOW BY WEDNESDAY MORNING. IMPROVING CONDITIONS
EXPECTED LATE WEDNESDAY INTO EARLY THURSDAY...HOWEVER LOCATIONS IN
THE NORTHERN SISSETON HILLS/WEST CENTRAL MINNESOTA COULD SEE AS
MUCH AS 4" OF SNOW. LOWER AMOUNTS ARE EXPECTED ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 9:28 PM CDTRiver Flood WarningABRBrown242 days
Mar 21, 11:56 PM CDTRiver Flood WarningABRCodington57 hr
Mar 22, 3:59 AM CDTWinter Storm WatchABRDay, Grant, Marshall, Roberts7 hr
Mar 22, 9:59 AM CDTAreal Flood WarningABRClark, Hamlin6 days
Mar 22, 10:34 AM CDTWinter Storm WarningABRBrown, Clark, Codington, Day, Deuel, Grant and 4 more28 hr
Mar 22, 10:34 AM CDTWinter Weather AdvisoryABRCampbell, Corson, Dewey, Edmunds, Faulk, McPherson and 2 more28 hr
Mar 22, 12:32 PM CDTRiver Flood WarningABRBrown46 hr
Mar 22, 2:50 PM CDTAreal Flood WarningABRSpink24 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.